Alert archive / Arizona / Red Flag Warnings in 2021

Red Flag Warning 21, NWS Tucson, AZ

June 21, 20216 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 21, 2021, 2:51 AM MST for 6 counties in Arizona. It took effect at Jun 21, 2021, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 2:51 AM MST (09:51 UTC)
In effect from
Jun 21, 2021, 11:00 AM MST
Expired
Jun 21, 2021, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
4230 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WWUS85 KTWC 210951
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
251 AM MST Mon Jun 21 2021

AZZ151-152-154-220200-
/O.NEW.KTWC.FW.W.0021.210621T1800Z-210622T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
251 AM MST Mon Jun 21 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING FOR GUSTY NORTHWEST WINDS, LOW RELATIVE HUMIDITY AND
A VERY HIGH TO EXTREME FIRE DANGER FOR FIRE WEATHER ZONES 151, 
152, AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM MST
this evening. 

* AFFECTED AREA...Far northeast Fire Weather Zone 151, portions of
  Fire Weather Zone 152 and the northern half of Fire Weather Zone
  154.

* TIMING...11 AM this morning through 7 PM MST this evening.

* WINDS...Northwest at 15 to 25 mph with gusts to 35 mph. 

* RELATIVE HUMIDITY...8 to 13 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 21, 2:42 AM MST, 9 minutes earlier.

Area forecast discussion, Jun 21, 2:42 AM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 AM MST Mon Jun 21 2021

.SYNOPSIS...Several degrees of relief from the heat this week, but
still above late June averages. We have just enough moisture for
isolated thunderstorms favoring eastern mountains to start the
week. A moisture increase from the south over the next 2 days
will bring a little better chance of showers and thunderstorms by
late Tuesday or Wednesday. We'll probably lose some of that by
this weekend as high pressure rebuilds and temperatures climb again.

&&

.DISCUSSION...Satellite imagery shows a decaying thunderstorm
complex over northern Sonora early this morning. GOES-16 CH-14 also
shows that the last area of development near Cananea, Mexico has
thrown off an outflow (moisture) boundary pushing northwestward into
Santa Cruz county. Dewpoints have increased into the mid 50s to mid
60s along the International Boundary from southwest Cochise county
into Santa Cruz county. However, with the center of the high parked
right between Douglas and Safford and northwest/north flow through
the entire column (as depicted on the KTWC 210621/00Z sounding), it
will be very difficult to get more than a low level moisture
intrusion and expect most of the deeper moisture to remain across
northern Mexico, or wash out with daytime heating today until the
high moves into a more favorable position for moisture transport
northward.

High temperatures today will be 4-5 degrees lower compared to
yesterday, but still above June normals. Also expect elevated
northwest winds again this afternoon and early evening, especially
in the upper Gila River Valley where speeds will once again exceed
critical fire weather thresholds. Given the wind speeds that were
observed yesterday and the two on-going fires near this area
(Pinnacle and Walnut Fires), will go ahead and issue a Red Flag
Warning from 11 AM to 7 PM MST today for portions of Graham,
Cochise, far eastern Pinal and southern Greenlee counties. Please
refer to the PHXRFWTWC product and the Fire Weather section below
for more information on the Red Flag Warning.

Otherwise, not much change in the Tuesday through Thursday time
frame, with the ensembles/cluster analysis indicating the upper high
shifts eastward into Texas, while a trough develops along the west
coast. This will allow for deeper moisture transport northward from
Mexico, with model guidance numbers trending up for pops in the
Tuesday night through Thursday time frame across the forecast area.
ECMWF ensemble mean precipitable water values during this stretch go
over 1.25 inches across southern portions of the forecast area and
1.50 inches was noted just south of the International Border. The
NAEFS mean PW was similar to the ECMWF, albeit a little more robust.
Near normal temperatures are expected Tuesday through Thursday due
to the increased cloud cover/moisture.

By Friday into the upcoming weekend the upper high shifts back
westward and PW values fall back to between 0.75-1.0 inches. That
means a return to warmer temperatures and less shower/thunderstorm
activity.

&&

.AVIATION...Valid through 22/12Z.
SKC-FEW clouds above 20k ft MSL through the forecast period, though
some lower level clouds may start to develop early Tuesday morning.
Minor VSBY reduction due to wildfire smoke and haze, particularly
E/NE of KTUS. SFC wind increasing this afternoon, NWLY 12-16 kts
with gusts to 25 kts. Slightly stronger speeds at KSAD, generally 20-
25 kts and gusts to 35 kts. Otherwise, SFC wind generally less than
12 kts at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Dry today with a Red Flag Warning in effect 11 am
through 7 pm for Southern Graham and Greenlee Counties, along with
northern Cochise and extreme eastern Pinal Counties. Gusty northwest
winds 15-25 mph and gusts to 35 mph combined with minimum RH of 8-13
percent is expected to lead to critical fire weather conditions.

Otherwise, above normal temperatures continue this week. Minimum
relative humidity values generally 10-15 percent, though values
along the International Border and in the mountains may be 15-25
percent. More substantial moisture will increase shower and
thunderstorms chances Tuesday through Thursday and potentially for
the upcoming weekend. Any thunderstorms which develop may result in
gusty outflow winds up to 40 mph and dry lightning strikes. After
today, 20-ft winds will generally be less than 15 mph, with typical
afternoon gustiness due to strong surface heating.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 7 PM MST today for AZZ151-152-154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.